Heavy Rain, Somerset
- When
- July 5, 2:00 PM EST to 4:00 PM EST
- Where
- Somerset County, Bedminster to Martinsville
- Reported by
- Mesonet
- Coordinates
- 40.680, -74.650
Slow moving thunderstorms with heavy rain dropped a Doppler Radar estimated around two inches of rain across parts of northern Somerset County during the late afternoon of the 5th. This caused some poor drainage flooding, but the recent dry weather kept streams within their banks.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Slow moving thunderstorms with heavy rain dropped a Doppler Radar estimated around two inches of rain across parts of northern Somerset County during the late afternoon of the 5th. This caused some poor drainage flooding, but the recent dry weather kept streams within their banks. The heaviest rain fell in Bedminster, Far Hills, Bernards and Bridgewater. Storm totals included 1.28 inches in Somerville and 0.99 inches in Basking Ridge.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 5, 1:00 PM EST, 1 hour earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 200 PM EDT SAT JUL 5 2008 .SYNOPSIS... HIGH PRESSURE OVER THE ATLANTIC WILL CONTINUE TO PUMP WARM AND HUMID AIR ACROSS OUR REGION FOR THE NEXT SEVERAL DAYS. A STALLED FRONT AND IMPULSES MOVING ALONG IT WILL PROVIDE A THREAT FOR SHOWERS AND THUNDERSTORMS THROUGH THE WEEKEND. A STRONGER FRONT MAY PROVIDE SOME RELIEF BY THE MIDDLE OF NEXT WEEK. && .NEAR TERM /THROUGH 6PM SATURDAY/... WEAK IMPULSES RIDING ALONG A NEARLY STATIONARY FRONT DRAPED ACROSS THE DELMARVA AND SOUTHERN NEW JERSEY WILL PROVIDE THE ENTIRE AREA WITH SOME MUCH NEEDED RAIN IN THE FORM OF SHOWERS AND THUNDERSTORMS. ONE MID LEVEL IMPULSE WAS IN THE PROCESS OF LIFTING THROUGH THE REGION LATE THIS MORNING, WHILE ANOTHER APPARENT ON WATER VAPOR IMAGERY WAS LIFTING FROM THE CENTRAL APPALACHIANS. ONCE THE FIRST MOVES THROUGH, THE GREATEST THREAT FOR THUNDERSTORMS APPEARS TO BE WEST AND SOUTH IN LINE WITH THE SECOND IMPULSE, ALTHOUGH GIVEN AT LEAST SOME INSTABILITY AND THE SURFACE BOUNDARY, CONVECTIVE ACTIVITY COULD FIRE UP JUST ABOUT ANYWHERE IN THE CWA. SOME BREAKS IN THE CLOUDS BEHIND THE FIRST IMPULSE COULD ALLOW TEMPS TO BUMP A BIT MORE THAN THE MET STAT GUIDANCE, BUT CONVECTIVE TEMPS BEING WHAT THEY ARE THE FORECAST MAXES ARE AT OR JUST A LITTLE ABOVE CONTINUITY. && .SHORT TERM /TONIGHT THROUGH 6 PM SUNDAY/... THE STATIONARY FRONT IS PROGGED TO LIFT NORTH DURING THE DAY ON SUNDAY, PROVIDING YET ANOTHER CHANCE OF SHOWER AND THUNDERSTORM ACTIVITY ACROSS THE CWA. LIKELY POPS, AS INDICATED BY MAV GUIDANCE AND PREVIOUS FORECAST PACKAGE, SEEMS REASONABLE AND WON/T BE TINKERED WITH MUCH HERE. TEMPS IN THE LOW 80S WILL SEEM A LITTLE COOLER AS COMPARED TO RECENT HIGHS. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... THE STATIONARY FRONTAL ZONE WILL EVENTUALLY WEAKEN (OR DRIFT NORTH) BY EARLY NEXT WEEK. THIS WILL LEAVE US IN A SUMMER PATTERN WITH A BERMUDA HIGH WELL TO OUR SOUTH AND EAST PUMPING IN PLENTY OF WARM HUMID AIR. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT THE AREA, MAINLY DURING THE AFTERNOON AND EVENING HOURS. COMPUTER MODELS ARE NOW HINTING THAT A STRONGER COLD FRONT MAY BE ABLE TO CROSS THE REGION WEDNESDAY NIGHT. IF THIS DOES INDEED OCCUR, THE SHOWER AND THUNDERSTORM PATTERN COULD POSSIBLY END THURSDAY. WITH PLENTY OF CLOUDS AND SHOWER ACTIVITY AROUND, HIGH TEMPERATURES SUNDAY WILL ONLY REACH THE LOWER TO MID 80S IN THE PHILLY METRO AREA. BY MONDAY THE HEAT BEGINS TO RETURN WITH HIGHS PUSHING INTO THE UPPER 80S. TUESDAY AND WEDNESDAY, AND POSSIBLY EVEN THURSDAY, COULD SEE THE 90 DEGREE MARK ONCE AGAIN. && .AVIATION /06Z SATURDAY THROUGH WEDNESDAY/... SITES WERE MVFR TO VFR LATE THIS MORNING WITH ONLY SCATTERED CONVECTIVE ACTIVITY AROUND THE AREA. WE EXPECT MAINLY VFR DURING THE AFTERNOON AND EVENING HOURS, ALTHOUGH THERE MAY BE SHOWERS AND TSTMS, ESPECIALLY IN OUR SOUTHERN AND WESTERN ZONES, THAT WILL CAUSE CONDITIONS TO DROP TO MVFR/IFR. OUTLOOK... BECAUSE OF THE PROXIMITY OF THE FRONT, AND THEN BECAUSE OF A DEVELOPING WARM AND HUMID FLOW AS THE BERMUDA HIGH BEGINS TO BE THE MAIN INFLUENCE, AT LEAST SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH THE OUTLOOK PERIOD. && .MARINE... THE NEARLY STATIONARY FRONT OVER THE MID ATLANTIC REGION WILL GRADUALLY WEAKEN DURING THE NEXT FEW DAYS AS A LARGE BERMUDA HIGH PRESSURE SYSTEM BEGINS TO CONTROL THE WEATHER OVER THE WESTERN ATLANTIC. THIS SCENARIO WILL GIVE US LIGHT WINDS AND SMALL SEAS TODAY INTO SUNDAY. THEREAFTER, LIGHT TO MODERATE SOUTHERLY WINDS WILL PREVAIL INTO THE MIDDLE OF NEXT WEEK, BUT BOTH WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA. THE ONLY FLY IN THE OINTMENT WILL BE THE POSSIBILITY OF SHOWERS AND THUNDERSTORMS FROM TIME TO TIME. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && SYNOPSIS...MIKETTA NEAR TERM...MIKETTA/DELISI SHORT TERM...MIKETTA LONG TERM...OHARA AVIATION...RPW/DELISI MARINE...RPW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 442 AM EDT SAT JUL 5 2008 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-060945- NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET- MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER- CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 442 AM EDT SAT JUL 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...EASTERN MARYLAND...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-470-060945- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- WATERS FROM SANDY HOOK NJ TO FENWICK ISLAND DE FROM 20 TO 40 NM- 442 AM EDT SAT JUL 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 138 PM EDT SAT JUL 5 2008 PAZ055-051915- MONROE- 138 PM EDT SAT JUL 5 2008 ...A STRONG THUNDERSTORM WILL AFFECT MONROE COUNTY... AT 134 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES SOUTH OF MOUNT POCONO...MOVING EAST AT 15 MPH. THE THUNDERSTORM WILL BE NEAR SCOTRUN...MOUNT POCONO AROUND 145 PM...HERNYVILLE...ALPINE MOUNTAIN AROUND 200 PM...ANALOMINK... ARLINGTON HEIGHTS AROUND 215 PM AND ECHO LAKE AROUND 245 PM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS UP TO 30 MPH ARE POSSIBLE. EXPECT LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. TFG
The national radar mosaic for the moment the first event began.
1 heavy rain. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2008Every state in 2008This day in weather historyWarnings in New Jersey, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99940.